Alert archive / Hawaii / Wind Advisories in 2011

Wind Advisory 25, NWS Honolulu, HI

November 26, 2011Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Nov 26, 2011, 2:20 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Nov 26, 2011, 4:00 PM HST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 26, 2011, 2:20 PM HST (00:20 UTC)
In effect from
Nov 26, 2011, 4:00 PM HST
Expired
Nov 27, 2011, 3:11 AM HST
In force
11 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WWHW70 PHFO 270020
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
220 PM HST SAT NOV 26 2011

...STRONG AND GUSTY TRADE WINDS THROUGH TONIGHT FOR THE BIG ISLAND
AND PARTS OF MAUI COUNTY...

.A STRONG HIGH NORTH OF THE AREA WILL PRODUCE LOCALLY STRONG TRADE
WINDS THROUGH TONIGHT.

HIZ014>019-022-025-026-271230-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-111127T1600Z/
/O.NEW.PHFO.WI.Y.0025.111127T0200Z-111127T1600Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-HALEAKALA SUMMIT-
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU...
LAHAINA...KAANAPALI...KAHULUI...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
220 PM HST SAT NOV 26 2011

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...CONTINUING THROUGH TONIGHT.

* IMPACTS...THE STRONG WINDS MAY RESULT IN DOWNED TREE LIMBS. 
  ELECTRICAL INTERRUPTIONS ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION AND
WATCH FOR WIND-BLOWN DEBRIS ON THE ROADS. BE PREPARED FOR
POSSIBLE POWER OUTAGES.

&&

$$

HIZ001>013-020-021-023-024-027-270130-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-111127T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-
SOUTH BIG ISLAND-BIG ISLAND INTERIOR-
INCLUDING THE CITIES OF...LIHUE...PRINCEVILLE...POIPU...WAIMEA...
HANAPEPE...KOKEE STATE PARK...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI...NANAKULI...MAKAHA...HALEIWA...WAIALUA...KAHUKU...
PUNALUU...LAIE...KAILUA...KANEOHE...WAIMANALO...MILILANI...
WAHIAWA...PEARL CITY...MAKAKILO...KALAUPAPA...KAUNAKAKAI...HANA...
MAKAWAO...KIHEI...MAKENA...KAILUA-KONA...MILOLII...SOUTH POINT...
PAHALA...BRADSHAW FIELD...SADDLE ROAD ABOVE 5000 FEET
220 PM HST SAT NOV 26 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE REMAINED BELOW THE ADVISORY THRESHOLD OVER KAUAI
COUNTY...OAHU AND MOLOKAI.

$$
2 follow-up statements
496 
WWHW70 PHFO 270133
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST SAT NOV 26 2011

...STRONG AND GUSTY TRADE WINDS THROUGH TONIGHT FOR THE BIG
ISLAND AND PARTS OF MAUI COUNTY...

.A STRONG HIGH NORTH OF THE AREA WILL PRODUCE LOCALLY STRONG
TRADE WINDS THROUGH TONIGHT.

HIZ014>019-022-025-026-271345-
/O.CON.PHFO.WI.Y.0025.111127T0200Z-111127T1600Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-HALEAKALA SUMMIT-
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU...
LAHAINA...KAANAPALI...KAHULUI...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
333 PM HST SAT NOV 26 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WINDS...NORTHEAST 15 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...CONTINUING THROUGH TONIGHT.

* IMPACTS...THE STRONG WINDS MAY RESULT IN DOWNED TREE LIMBS. 
  ELECTRICAL INTERRUPTIONS ARE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE EXTRA CAUTION
AND WATCH FOR WIND-BLOWN DEBRIS ON THE ROADS. BE PREPARED FOR
POSSIBLE POWER OUTAGES.

&&

$$
DONALDSON
751 
WWHW70 PHFO 271311
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
311 AM HST SUN NOV 27 2011

...NORTHEAST WINDS HAVE WEAKENED...

.THE FRONT PASSED OVER THE ISLANDS LAST NIGHT AND THE PRESSURE
GRADIENT HAS RELAXED ALLOWING WINDS TO SUBSIDE A BIT THIS MORNING.

HIZ014>019-022-025-026-271415-
/O.CAN.PHFO.WI.Y.0025.000000T0000Z-111127T1600Z/
LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-MAUI WINDWARD WEST-
MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-HALEAKALA SUMMIT-
BIG ISLAND NORTH AND EAST-KOHALA-
INCLUDING THE CITIES OF...MANELE...LANAI CITY...WAILUKU...
LAHAINA...KAANAPALI...KAHULUI...
HALEAKALA NATIONAL PARK ABOVE 6000 FEET...HILO...VOLCANO...
HONOKAA...KAMUELA...WAIKOLOA
311 AM HST SUN NOV 27 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY.

$$

FOSTER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 26, 11:00 AM HST, 3 hours 20 minutes earlier.

Area forecast discussion, Nov 26, 11:00 AM HST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1100 AM HST SAT NOV 26 2011

.SYNOPSIS...
A FRONT MOVING DOWN THE ISLANDS WILL BRING SCATTERED SHOWERS TODAY
AND STRONG AND GUSTY NORTHEAST WINDS THROUGH SUNDAY. A LARGE NORTH
NORTHWEST SWELL COMBINED WITH THE LOCALLY GENERATED WIND WAVES WILL
ROUGH SURF. THE WEATHER WILL DRY OUT RAPIDLY TONIGHT AS THE FRONT
MOVES SOUTH AND DISSIPATES. THE WINDS WILL DIMINISH STARTING SUNDAY
AFTERNOON AS A NEW FRONT APPROACHES FROM THE NORTHWEST.

&&

.DISCUSSION...
A FRONTAL CLOUD BAND WHOSE LEADING EDGE WAS OVER OAHU LATE THIS
MORNING WILL MOVE SOUTH SOUTHEAST AROUND 15 MPH AND WEAKEN THROUGH
THIS EVENING. THE BAND SHOULD CLEAR THE ISLANDS BY EARLY SUNDAY
MORNING. THE ATMOSPHERE OVER THE ISLANDS IS RELATIVELY STABLE AND
QUITE DRY ABOVE ABOUT 10000 FT SO THE FRONTAL BAND WILL PRODUCE ONLY
MODEST RAINFALL AMOUNTS.

A RELATIVELY STRONG 1031 MB HIGH 915 MILES NORTH NORTHEAST OF KAUAI
NEAR 35N163W WILL PRODUCE A TIGHT PRESSURE GRADIENT BEHIND THE FRONT
THROUGH SUNDAY AS THE HIGH MOVES EAST AT 25 MPH. THE WINDS WILL BE
ACCELERATED LOCALLY AS THE WINDS FUNNEL AROUND THE MOUNTAINOUS
TERRAIN CAPPED BY A STRONG LOW-LEVEL TEMPERATURE INVERSION. THESE
WINDS WILL BE STRONG ENOUGH TO PRODUCE GALES IN THE PAILOLO AND
ALENUIHAHA CHANNELS AND GUSTS STRONG ENOUGH TO REQUIRE WIND
ADVISORIES OVER LAND.

THE GLOBAL MODELS ARE IN GOOD AGREEMENT SHOWING THE SURFACE HIGH
MOVING OFF TO THE EAST AS A NEW FRONT APPROACHES FROM THE NORTHWEST.
THE MODELS ALSO SHOW A SURFACE TROUGH DEVELOPING EAST OF THE STATE.
THESE CHANGES WILL CAUSE THE PRESSURE GRADIENT OVER THE ISLANDS TO
SLACKEN STARTING SUNDAY NIGHT. WINDS WILL BECOME GENTLE TO MODERATE
TRADES BY TUESDAY AND REMAIN GENTLE TO MODERATE THROUGH NEXT WEEK.
THE ATMOSPHERE WILL REMAIN DRY AND STABLE THROUGH AT LEAST THE
MIDDLE OF NEXT WEEK SO RAINFALL SHOULD BE BELOW NORMAL. TOWARD THE
END OF NEXT WEEK INCREASED LOW LEVEL MOISTURE AND ATMOSPHERIC
INSTABILITY MAY CAUSE RAINFALL TO INCREASE...BUT THAT IS STILL FAR
FROM CERTAIN.

&&

.MARINE...
AS THE FRONT MOVES SOUTHEAST THROUGH THE COASTAL WATERS...WINDS WILL
EXCEED THE 25 KT THRESHOLD FOR ALL COASTAL WATERS TODAY AND WILL
REACH GALE FORCE IN THE PAILOLO AND ALENUIHAHA CHANNELS TONIGHT
THROUGH SUNDAY. WINDS WILL DIMINISH FAIRLY RAPIDLY STARTING SUNDAY
NIGHT AS THE SURFACE HIGH MOVES RAPIDLY EAST AND A FRONT APPROACHES
FROM THE NORTHWEST. SMALL CRAFT ADVISORIES MAY BE DROPPED AS EARLY
AS MONDAY NIGHT.

A LARGE NORTH NORTHWEST SWELL WILL PRODUCE HIGH SURF ALONG NORTH AND
WEST FACING SHORES WHILE THE STRONG NORTHEAST WINDS WILL PRODUCE
DANGEROUS SURF ALONG NORTH AND EAST FACING SHORES. A HIGH SURF
ADVISORY IS LIKELY TO REMAIN UP FOR AFFECTED COASTLINES THROUGH
SUNDAY AFTERNOON. COASTAL FLOODING AND BEACH EROSION MAY BE A
PARTICULAR PROBLEM ALONG NORTHEAST FACING BEACHES AS WAVE RUN UP IS
ENHANCED BY THE STRONG NORTHEAST WINDS. THIS WILL BE ESPECIALLY
LIKELY DURING HIGH TIDES. THE LARGEST ASTRONOMICAL HIGH TIDE WILL BE
JUST BEFORE SUNRISE ON SUNDAY MORNING. A MARINE WEATHER STATEMENT
WILL ALSO BE REQUIRED FOR POSSIBLE HARBOR SURGES EXPOSED TO THE
LARGE NORTHEAST SWELL.

&&

.AVIATION...
AIRMET TANGO WILL LIKELY REMAIN UP THROUGH SUNDAY AND POSSIBLY
LONGER FOR MODERATE LOW LEVEL TURBULENCE SOUTH THROUGH WEST OF THE
MOUNTAINS. SIGMETS MAY BE REQUIRED AT TIMES FOR SEVERE LOW LEVEL
TURBULENCE. THE CLOUD BAND ALONG THE FRONT WILL SPREAD MVFR CEILINGS
AND VISIBILITIES WITH SHRA AS IT MOVES DOWN THE ISLAND CHAIN TODAY.

&&

.FIRE WEATHER...
STRONG NORTHEAST WINDS AND VERY DRY AIR FILLING IN BEHIND A FRONT
MAY PRODUCE CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH SUNDAY AND
MONDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED AND A RED FLAG WARNING
MAY BE REQUIRED ON SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR SUNDAY.

WIND ADVISORY THROUGH TONIGHT FOR ALL ISLANDS.

HIGH SURF ADVISORY THROUGH SUNDAY AFTERNOON FOR NORTH AND EAST
FACING SHORES OF LANAI AND THE BIG ISLAND AND NORTH...EAST AND WEST
FACING SHORES OF THE OTHER ISLANDS.

GALE WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR THE
PAILOLO AND ALENUIHAHA CHANNELS.

SMALL CRAFT ADVISORY FROM THROUGH THIS EVENING FOR ALL HAWAIIAN
WATERS.

&&

DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 3:37 PM HSTGale WarningHFO36 hr
Nov 26, 3:50 PM HSTRed Flag WarningHFO24 hr

Nearby

Wind Advisories in Hawaii, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.